Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 89, NWS State College, PA

June 22, 2010Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2010, 4:32 PM EDT for Lancaster County, Pennsylvania. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2010, 4:32 PM EDT (20:32 UTC)
Expired
Jun 22, 2010, 5:45 PM EDT
In force
73 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:46 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 22, 2:46 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 PM EDT TUE JUN 22 2010

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST AND MEANDER ACROSS THE AREA
THROUGH WEDNESDAY NIGHT. A COLD FRONT WILL CROSS THE AREA
THURSDAY...FOLLOWED BY HIGH PRESSURE FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BULK OF THE OLD MCS IS ALMOST OUT OF THE FCST AREA AT THIS TIME.
HOWEVER TRAILING SHOWERS MAINLY NORTH OF I-80 SHOWING SIGNS OF RE-
ENERGIZING. WEAK MID LEVEL LAPSE RATES ARE SO FAR KEEPING A LID ON
THINGS.

BIG QUESTION REMAINS HOW MUCH WE CAN DE-STABILIZE. CLOUDS ARE
THINNING AND MESO ANAL SHOWS CAPE STARTING TO RECOVER
UPSTREAM...BUT WE ARE RAPIDLY APPROACHING THE TIME OF DAY WHERE
WE LIKE TO SEE THINGS START POPPING...OR WE TEND TO GET A NON-
EVENT. MODELS SHOW THE COOLEST MID LEVEL TEMPS ENTERING WESTERN PA
NOW...SO WITH MID LEVEL WARMING ON THE HORIZON...THE WINDOW OF
OPPORTUNITY FOR DEVELOPMENT IS SMALL AND SHRINKING EVERY HOUR
NOTHING HAPPENS.

IF WE CAN MANAGE SOME CONVECTION...A FAIR AMOUNT OF SHEAR HINTS
THAT SUPERCELLS AND POSSIBLY EVEN AN ISOLATED TORNADO WILL BE
POSSIBLE. LOCALIZED DOWNPOURS ARE ALSO A POSSIBILITY AS PWATS HAVE
SURGED TO WELL ABOVE NORMAL.

IN CONJUNCTION WITH THE PASSING SHORTWAVE AND DEPARTING LLJ...
MAINLY WARM AND MUGGY CONDITIONS WITH JUST THE CHANCE OF AN
ISOLATED SHOWER/STORM WILL FOLLOW FOR LATER TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AT LEAST THE FIRST HALF OF WED LOOKS DRY COURTESY OF SOME WEAK
RIDGING...RISING HEIGHTS AND VERY WARM TEMPS ALOFT.
SREF/GFS/NAM/GEM ALL SHOW AN INCREASING CHC OF RAIN THE LATER IN
THE DAY WE GET AND THE FURTHER NORTH WE GO. HOWEVER I CANNOT GET
TOO EXCITED ABOUT THE CHANCES GIVEN PROGGED 700 TEMPS IN SOME
AREAS OVER 10C. WILL FOLLOW THE VERY CONSERVATIVE GMOS WITH JUST
SLIGHT CHANCES OVER THE FAR NW BY EVENING.

SHOULD BE A BETTER CHANCE OF ORGANIZED CONVECTION WED NIGHT INTO
EARLY THURS AS A COLD FRONT DROPS SOUTH AND WE SEE LARGE SCALE
ERODING STABILITY ASSOCIATED WITH AN APPROACHING MID LEVEL
SHORTWAVE. THE ENE-WSW ORIENTATION OF THE FRONT SUGGESTS THE BEST
CHANCES OF RAIN WILL BE OVER THE NORTH...WITH CHANCES FADING AS
THE FLOW DOWNSLOPES INTO CENTRAL AND SERN PARTS OF THE REGION.

WITH STRONG SUN WED...WE SHUD HAVE NO TROUBLE WARMING WELL INTO
THE 80S IN ALL AREAS...AND LOWER TO MID 90S OVER MUCH OF THE SUSQ
VALLEY. DEWPOINTS WILL NOT BE HORRIBLE...BUT IN THE LOW-MID
60S...COMBINED WITH THE HEAT...THE HUMIDITY WILL BE NOTICEABLE TO
VIRTUALLY EVERYONE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
STILL LOOKING AT A HOT DAY ON THU. THE GFS IS FASTER WITH THE
FRONT...BUT EITHER WAY...LOOKING AT LOW TO MID 90S ACROSS PORTIONS
OF CENTRAL PA. I DID UP TEMPS SOME...MAINLY INTO THE MIDDLE
SUSQUEHANNA VLY...GIVEN STRONG WESTERLY FLOW. HEAT ADVISORIES
MAY BE NEEDED...BUT STILL A LITTLE EARLY FOR THIS.

OTHER CONCERN IS SEVERE STORMS. WHILE THE AIRMASS MAY DRY SOME
AT LOW LEVELS...ONE HAS TO THINK ABOUT ELEVATED MOISTURE...AND
DYNAMICS AND SFC PRESSURE ON THE LOW ARE ABNORMALLY STRONG AND
DEEP FOR MID TO LATE JUNE.

WILL CONTINUE TO LOOK THINGS OVER AND ADJUST HWO AS NEEDED.

SECONDARY PUSH OF COOLER AIR MOVES ACROSS THE LOWER LAKES
THU NIGHT. WHILE IT WILL BE COOLER AND LESS HUMID ON FRI...
THIS IS PA...AND JUNE SUN WILL GO TO WORK ON THE COOLER
AIRMASS ON FRI.

NOT A BAD DAY FOR SAT. LEFT SAT NIGHT MAINLY DRY...EXCPET
FOR N AND W AREAS. THINK ANYTHING ON THE OLD COLD FRONT
WOULD BE S OF PA...AND ANYTHING DROPPING SE ACROSS THE TOP
OF THE RIDGE WOULD BRUSH N AND W PA IF THAT.

WENT CHC POPS FOR SUNDAY...WITH NEXT COLD FRONT MOVING
EAST. ALSO LEFT CHC IN FOR MONDAY INTO TUE...FRONT MAY STALL...
AS AN UPPER LVL TROUGH DEEPENS SOME. THINK GFS OVERDOES THIS
SYSTEM. WHILE THERE IS QUITE A BIT OF COLD AIR OVER FAR EASTERN
CANADA...THINK ECMWF SOLUATION MAKES MORE SENSE.

WENT WITH DRY CONDITONS FOR TUE NIGHT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE REMNANTS OF A WEAKENING MCS WILL CONTINUE TO BRING SHOWERS
ACROSS EASTERN PENNSYLVANIA. BEHIND THAT SYSTEM...THE AIRMASS WILL
TRY TO DESTABILIZE THIS AFTERNOON...EVEN WITH HIGH CLOUDS ALOFT.
CONVECTION MAY INITIATE OVER THE REGION AS THE AIRMASS
WARMS...RESULTING IN DEVELOPING SHOWERS AND THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS MAY EVEN BE SEVERE...RESULTING IN LOCALIZED
MVFR AND IFR CONDITIONS. THIS CONVECTION IS EXPECTED TO FIRE UP
MAINLY BETWEEN 20Z AND 00Z...LINGERING INTO THE LATE EVENING HOURS
OVER THE EAST...BEFORE TAPERING OFF TONIGHT. OUTSIDE OF THESE
STORMS...CONDITIONS WILL BE PRIMARILY VFR.

SOME LOCALIZED AND SHORT LIVED FOG WILL DEVELOP AGAIN BEFORE
SUNRISE...WITH MVFR AND POSSIBLY IFR VISIBILITIES. THE CHANCE FOR
SCATTERED SHOWERS AN THUNDERSTORMS WILL CONTINUE FOR WEDNESDAY. AS A
RESULT...AIRFIELDS MAY DIP INTO MVFR AND IFR CONDITIONS DURING
HEAVIER SHOWERS AND STORMS...BUT CONDITIONS SHOULD BE PRIMARILY VFR
THROUGHOUT THE DAY.

OUTLOOK...
THU...MAINLY VFR WITH MVFR IN SCTD SHRA/TSRA.
FRI-SAT...VFR.
SUN...PRIMARILY VFR WITH MVFR IN SCTD SHRA/TSRA

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE/KOZAR
Hazardous weather outlook, Jun 22, 3:07 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUN 22 2010

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-231200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
307 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA INTO EARLY TONIGHT...

A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA
THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND
HUMID AIR.

ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS
HUMID AIR MASS.

THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL
COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE
PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR
PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE
STRONGER AND MORE PERSISTENT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS
ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS
WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES
ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ036-056-057-059-063>066-231200-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
307 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA INTO EARLY TONIGHT...

A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA
THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND
HUMID AIR.

ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS
HUMID AIRMASS.

THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL
COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE
PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR
PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE
STRONGER AND MORE PERSISTENT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS
ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS
WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES
ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING
HOURS.

IN ADDITION...THE COMBINATION OF TEMPERATURES IN THE MID 90S
AND HIGH HUMIDITY LEVELS ON THURSDAY...WILL RESULT IN HEAT
INDEX VALUES CLOSE TO 100 DEGREES. HEAT ADVISOREIS MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MARTIN/LAMBERT

In the hours before

Special weather statement, Jun 22, 3:44 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT TUE JUN 22 2010

PAZ056-057-059-063-222015-
CUMBERLAND PA-DAUPHIN PA-LEBANON PA-PERRY PA-
344 PM EDT TUE JUN 22 2010

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND...SOUTHERN DAUPHIN AND SOUTHWESTERN LEBANON
COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENOLA...MOVING EAST AT
25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PROGRESS AROUND 400 PM AND HERSHEY AROUND 415
PM.

LAT...LON 4025 7703 4038 7703 4042 7653 4021 7652
      4020 7657

FORECASTER: KF
Special weather statement, Jun 22, 4:19 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT TUE JUN 22 2010

PAZ065-066-222115-
LANCASTER PA-YORK PA-
419 PM EDT TUE JUN 22 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LANCASTER AND CENTRAL
YORK COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEIGELSTOWN...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR EMIGSVILLE...YORK...AND MANCHESTER AROUND
425 PM...STONYBROOK...AND DALLASTOWN AROUND 430 PM...BAINBRIDGE...
AND WINDSOR AROUND 435 PM AND MAYTOWN AROUND 440 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 286 AND 287...I-83 BETWEEN
MILE MARKERS 13 AND 28.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41...STATE ROAD
501.

LAT...LON 4022 7606 3996 7600 3987 7689 4005 7694

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:42 AM EDTSpecial Weather StatementCTPBlair, Cambria, Clearfield, Elk, McKean48 min
Jun 22, 9:30 AM EDTSpecial Weather StatementCTPBlair, Cameron, Clearfield30 min
Jun 22, 3:44 PM EDTSpecial Weather StatementCTPDauphin31 min
Jun 22, 3:54 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon66 min
Jun 22, 4:19 PM EDTSpecial Weather StatementCTPLancaster, York56 min
Jun 22, 4:49 PM EDTSevere Thunderstorm WarningCTPLancaster, York71 min
Jun 22, 5:17 PM EDTSpecial Weather StatementCTPCarbon28 min
Jun 22, 5:18 PM EDTTornado WarningCTPLancaster, York42 min
Jun 22, 5:49 PM EDTSpecial Weather StatementCTPYork26 min
Jun 22, 6:15 PM EDTSpecial Weather StatementCTPYork30 min
Jun 22, 7:06 PM EDTSpecial Weather StatementCTPLancaster9 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.